Thunderstorm Wind, Saratoga
- When
- August 25, 2:15 PM EST
- Where
- Saratoga County, 0.51 mi W of Mechanicville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.900, -73.690
Tree and wires downed along Park Ave.
A strong cold front sparked scattered thunderstorms during the afternoon of August 25th. A few of these storms became severe and resulted in downed trees and wires across Saratoga and Dutchess counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A strong cold front sparked scattered thunderstorms during the afternoon of August 25th. A few of these storms became severe and resulted in downed trees and wires across Saratoga and Dutchess counties. The New York Mesonet site in Beacon recorded a wind gust of 55mph associated with a severe thunderstorm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 25, 1:39 PM EST, 36 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 239 PM EDT Tue Aug 25 2020 .SYNOPSIS... A strong cold front will usher in scattered showers and thunderstorms today. Gusty winds will develop in the wake of the front along with much cooler and drier air for Tuesday night and Wednesday. Rounds of showers and thunderstorms will return starting on Thursday and continue into the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 02 PM EDT, the main cold front has pushed into the Tug Hill Plateau as surface observations show winds have shifted to the north-northwest and increased to 10-20mph with gusts to 30mph. Dew points have also fallen into the upper 50s due to strong cold air advection ensuing in its wake. The GOES16 visible and Day Cloud Phase distinction channels show that the cold font is indeed acting as the impetus for the scattered showers and thunderstorms that are now pushing into the southern Adirondacks, Mohawk Valley and Upper Hudson Valley. While current radar trends have not been impressive, the environment downstream from the Capital District south and east including the Berkshires, NW CT, mid-Hudson Valley and southern VT have now had a number of hours through the morning and early afternoon to recover. With dew points in the mid-60s and partly to mostly sunny skies, SPC mesoanalysis shows SB CAPE values have increased to 1500-2000 J/kg. The strong upper level trough swinging into the region has also ushered in strong mid-level winds, resulting in effective shear values 30 to 35kts in this region. Therefore, thinking this environment will support storm organization and upscale growth. SPC has outlined part of this region in its latest MCD and we agree. Damaging winds continues to be the main hazard mainly from storms obtaining a linear and bowing structure. The ALY 12 UTC Sounding shows an inverted-V signature in the lowest levels which would support damaging winds. DCAPE values on the latest SPC mesoanalysis page show values 500 - 1000K/kg from the eastern Catskills, mid-Hudson Valley to NW CT and the Berkshires which seems reasonable. Strong winds aloft with 700 - 500mb layer winds ranging 30-50kts means storms will also be fast moving which should limit the flash flooding potential. Convection should quickly diminish by 22 - 00 UTC as the front should clear our area and exit into New England by then. Winds will pick up behind the front where wind gusts to 30 mph will be possible this afternoon. Dew points will drop off quickly as well, falling into the 50s to lower 60s by early evening. People will feel the air mass change behind the front. High temperatures today will range from the low to mid- 70s across the Adirondacks to the upper 80s across the mid- Hudson Valley. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... High pressure will gradually build in from Canada Tuesday night through Wednesday with a period of dry, cooler and less humid weather. In fact, it will feel more like fall on Wednesday than summer. Lows Tuesday night will fall into the 40s and 50s. Highs Saturday will only reach the 60s and 70s, despite plenty of sunshine. Northwesterly winds gusting to 20 mph will add to the fall-like feel Wednesday afternoon. The cold front, which moved through the region on Tuesday, will begin to lift back northward Wednesday night into Thursday as our next system approaches from the west. Wednesday night will start out mostly clear, which should aid in temperatures falling quickly. Lows Wednesday night will dip into the 40s and 50s once again. Moisture will begin to return to the region late Wednesday night through Thursday as the front lifts northward across the Adirondacks. At this time, a soaking rainfall will be possible north of I-90 late Wednesday night through Thursday morning. Along and south of I-90, enough breaks in the showers will aid in the areas warming up and destabilizing. As the front drops southward again during Thursday afternoon, showers and a few thunderstorms will develop. It is too soon to know whether or not any storms could become strong. Showers will come to an end Thursday night as the front drops back to the south of the forecast area. Highs on Thursday will range from the upper 60s/lower 70s across the far north to the mid- and upper 80s across the far south. && .LONG TERM /FRIDAY THROUGH MONDAY/... Friday should start out mostly fair with an upper level ridge axis just to the west of our area providing subsidence. A warm front will approach from the west with increasing clouds and chance POPs by the end of the day. 850mb temps moderate to between 12C and 17C so Highs on Friday should range from the low to mid 70s north to low to mid 80s south. Friday night, low pressure moves into the lower Great Lakes associated with a digging upper level wave. Dynamics from this system combined with some moisture entrained from the remnants of T.S. Laura should produce rain over most of the area with lighter amounts as you go south. Lows from the mid 50s hill towns to the mid 60s valleys. On Saturday, low pressure continues eastward into New England as the upper level trough continues to dig. Cloudy skies and continued rainfall are expected. Highs on Saturday mainly in the 70s. Gradual clearing is expected Saturday night as storm system moves east of New England and cooler and drier air filters in behind the system. Lows saturday night mainly in the 50s. For Sunday and Sunday night, the upper level trough will be swinging through the area. With cold temperatures aloft, expect partly cloudy and cool conditions with slight chances for showers over the hills. Highs Sunday in the upper 60s in the hill towns to the upper 70s in the valleys. Lows Sunday night in the 40s and 50s. Monday looks fair and cool as high pressure at the surface and aloft moves over the area. Highs on Monday from the upper 60s hills to upper 70s valleys. Clouds will increase Monday night as the next front approaches from the west. Lows Monday night in the 40s in the hill towns to 50s valleys. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... This afternoon, a cold front will move through the region. Flying conditions will generally be VFR, although any thunderstorm can briefly reduce visibility/ceiling. Given the scattered nature of the convection, have included VCSH across all TAFS timing the frontal passage from northwest to southeast. The front and shower activity should exit the entire area by 00Z with clearing/VFR conditions through the night and into the day tomorrow. Westerly winds at 10 to 15 kts during the afternoon and then northwesterly during the evening hours with a few west or northwest gusts up to 30 kts behind the cold front. Outlook... Wednesday Night: Moderate Operational Impact. Chance of SHRA. Thursday: High Operational Impact. Likely SHRA...TSRA. Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: Moderate Operational Impact. Chance of SHRA. Friday Night: Moderate Operational Impact. Likely SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: Low Operational Impact. Slight Chance of SHRA...TSRA. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Sustained winds 10 to 20 mph with gusts to 30 mph possible this afternoon... Showers and a few thunderstorms are expected across the region through this afternoon before cooler, drier and less humid weather arrives Tuesday night through Wednesday. RH values will fall to between 50 and 65 percent this afternoon before rebounding to 75 and 90 percent tonight. RH values will lower into the 35 to 45 percent range on Wednesday. West-northwesterly winds will pick up this afternoon, increasing to between 10-20 mph gusts to 30 mph possible. Winds will lessen to 5-10 mph tonight before increasing to 10-20 mph on Wednesday. && .HYDROLOGY... A potent cold front will bring scattered showers and a few thunderstorms to the area today. A few storms could be heavy and gusty and lead to localized flash flooding, but no widespread flooding problems are expected. There will be little to no response on larger rivers. High pressure and much drier air arrives Tuesday night into Wednesday. There will be multiple chances for additional showers and thunderstorms starting on Thursday and continuing into the weekend. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Rathbun/Speciale NEAR TERM...Rathbun/Speciale SHORT TERM...Rathbun LONG TERM...SND AVIATION...JLV FIRE WEATHER...Rathbun/Speciale HYDROLOGY...Rathbun/Speciale
Hazardous Weather Outlook National Weather Service Albany NY 419 AM EDT Tue Aug 25 2020 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-261100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 419 AM EDT Tue Aug 25 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Today and tonight. There is a Marginal to Slight Risk for severe thunderstorms through this afternoon. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance of thunderstorms Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to send any reports of wind damage, hail or flooding to the National Weather Service via phone, email or social media, while following local, state and CDC guidelines.
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
1147 AM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG 1 E WHITEHALL 43.56N 73.40W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREES DOWN ON WIRES ON NORTH MOUNTAIN STREET AND TREE
DONW ON MCCOTTER STREET. TIME ESTIMATED BY RADAR.
&&
EVENT NUMBER ALY2002844
IAAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1203 PM EDT TUE AUG 25 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 2 WNW WHITEHALL 43.57N 73.45W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREE DOWN ON WIRES ON COUNTY ROUTE 7 AND BLUE GOOSE
ROAD. TIME ESTIMATED BY RADAR.
0450 PM TSTM WND DMG WHITEHALL 43.56N 73.41W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREES WERE REPORTED DOWN ON BELLAMY, NORTH, WEST,
SAUNDERS AND KIRTLAND STREETS AND ON RAILRAD AVENUE.
TREE DOWN ON A VEHICLE ON KIRTLAND. TIME ESTIMATED BY
RADAR.
0500 PM TSTM WND DMG 1 SE WHITEHALL 43.55N 73.40W
08/24/2020 WASHINGTON NY SOCIAL MEDIA
TREES DOWNED ON SKENESBOROUGH DRIVE IN FRONT OFF
SKENESBOROUGH EMS BUILDING
0502 PM TSTM WND DMG 2 SE WHITEHALL 43.54N 73.39W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREES DOWN ON WIRES ON ROUTE 12/UPPER TURNPIKE RD. TIME
ESTIMATED BY RADAR.
0503 PM TSTM WND DMG 1 SE WHITEHALL 43.55N 73.40W
08/24/2020 WASHINGTON NY SOCIAL MEDIA
NUMEROUS SNAPPED AND DOWNED TREES NEAR SKENESBOROUGH
DRIVE IN WHITEHALL. HOUSE NEARBY HAS ROOF DAMAGE.
0505 PM TSTM WND DMG 1 SE WHITEHALL 43.55N 73.40W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREES DOWN NORTH AND SOUTH WILLIAMS STREETS AND COUNTY
ROUTE 12. TREE WAS ON VEHICLE ON SOUTH WILLIAMS. TIME
ESTIMATED BY RADAR.
0605 PM TSTM WND DMG 5 E WHITEHALL 43.57N 73.32W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREE DOWN ROUTE 4 AND ROUTE 21. TIME ESTIMATED BY
RADAR.
0606 PM FLASH FLOOD 1 SE WHITEHALL 43.55N 73.40W
08/24/2020 WASHINGTON NY SOCIAL MEDIA
BROADWAY IN WHITEHALL IS FLOODED
0610 PM FLASH FLOOD 1 SE WHITEHALL 43.55N 73.40W
08/24/2020 WASHINGTON NY SOCIAL MEDIA
GILMORE STREET FLOODED IN WHITEHALL, NY. CAR PARTIALLY
SUBMERGED.
0615 PM FLASH FLOOD 1 SE WHITEHALL 43.55N 73.41W
08/24/2020 WASHINGTON NY SOCIAL MEDIA
CARS SUBMERGED NEAR INTERSECTION ON ROUTE 4 AND ROUTE
22 IN WHITEHALL.
0630 PM FLASH FLOOD 3 NNW WHITEHALL 43.60N 73.43W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
FLOODED ROADWAY REPORTED STATE ROUTE 22 AND BLUE GOOSE
RD.
0655 PM TSTM WND DMG 1 SSE WHITEHALL 43.55N 73.41W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREES DOWON ON WIES ON GLIMORE STREET AND POTTER
TERRACE. TIME ESTIMATED BY RADAR.
0657 PM TSTM WND DMG 1 E WHITEHALL 43.56N 73.40W
08/24/2020 WASHINGTON NY LAW ENFORCEMENT
TREES DOWN ON WIRES ON NORTH MOUNTAIN STREET AND TREE
DONW ON MCCOTTER STREET. TIME ESTIMATED BY RADAR.
0850 PM TSTM WND DMG 2 WSW HAMPTON MANOR 42.61N 73.77W
08/24/2020 ALBANY NY LAW ENFORCEMENT
TREES DOWN ALONG RIVER ROAD TO THE ALBANY CITY LINE.
&&
EVENT NUMBER ALY2002838 ALY2002839 ALY2002832 ALY2002840 ALY2002835
ALY2002841 ALY2002842 ALY2002834 ALY2002833 ALY2002836 ALY2002845
ALY2002843 ALY2002844 ALY2002837
IAASpecial Weather Statement
National Weather Service Albany NY
126 PM EDT Tue Aug 25 2020
NYZ033-251800-
Hamilton-
126 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HAMILTON COUNTY...
At 125 PM EDT, a strong thunderstorm was located 10 miles southwest
of Horseshoe Lake, or 21 miles southwest of Tupper Lake, moving east
at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blue Mountain Lake, Lake Eaton Campground, Forked Lake Public
Campground, Lake Durant Campground, Long Lake, Hasbroucks, Nehasane,
Eagle Nest, Quaker Beach, Catlin Lake, Deerland, Sabattis, Partlow,
Robinwood, Woods, Little Tupper Lake, Lake Lila and Keepawa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4400 7426 4397 7425 4392 7434 4389 7430
4373 7440 4392 7483 4396 7484 4408 7481
4409 7468
TIME...MOT...LOC 1725Z 292DEG 33KT 4400 7475
JPVSpecial Weather Statement
National Weather Service Albany NY
157 PM EDT Tue Aug 25 2020
NYZ033-042-251830-
Hamilton-Northern Warren-
157 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL HAMILTON AND
NORTHWESTERN WARREN COUNTIES...
At 157 PM EDT, a strong thunderstorm was located near Lake Durant
Campground, or 7 miles west of Indian Lake, moving southeast at 45
mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Indian Lake, Speculator, Blue Mountain Lake, North Creek, Lake Durant
Campground, Byrnes Corners, Eagle Nest, Sodom, Edwards Hill,
Christian Hill, Holcombville, North River, Igerna, Bakers Mills and
Sabael.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4384 7424 4381 7422 4382 7419 4378 7405
4374 7406 4375 7398 4372 7388 4349 7408
4379 7458 4390 7444
TIME...MOT...LOC 1757Z 300DEG 38KT 4381 7442
JPVSpecial Weather Statement
National Weather Service Albany NY
236 PM EDT Tue Aug 25 2020
NYZ042-043-083-084-251900-
Northern Washington-Southern Washington-Southeast Warren-Northern
Warren-
236 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN AND CENTRAL
WASHINGTON COUNTIES...
At 236 PM EDT, a strong thunderstorm was located over Lake George
Village, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Glens Falls, Hudson Falls, Lake George Village, Fort Edward,
Granville, Hartford, West Glens Falls, Glens Falls North, Queensbury,
Kingsbury, Porter, South Glens Falls, Lake George, Fort Ann, Big
Hollow, Beartown, French Mountain, Braymer School, Dunham Basin and
Smiths Basin.
This includes Interstate 87 between exits 18 and 23.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4321 7327 4326 7359 4327 7360 4330 7359
4331 7360 4331 7364 4329 7364 4329 7368
4327 7366 4328 7369 4328 7370 4330 7383
4349 7377 4343 7327
TIME...MOT...LOC 1836Z 284DEG 39KT 4339 7370
NASSpecial Weather Statement
National Weather Service Albany NY
259 PM EDT Tue Aug 25 2020
NYZ043-084-VTZ013>015-252000-
Northern Washington-Southern Washington-Eastern Windham-Western
Windham-Bennington-
259 PM EDT Tue Aug 25 2020
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
NORTHERN BENNINGTON AND NORTHERN WINDHAM COUNTIES...
At 259 PM EDT, a strong thunderstorm was located near Hartford, or 9
miles east of Hudson Falls, moving east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Bellows Falls, Londonderry, Townshend, Salem, Manchester, Stratton,
Putney, Hartford, Dorset, Saxtons River, Westminster, Newfane,
Manchester Center, West Wardsboro, Windham, Porter, Rockingham,
Jamaica, Sunderland and Wardsboro.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4296 7251 4295 7253 4292 7253 4319 7350
4342 7346 4337 7325 4331 7324 4330 7299
4329 7299 4330 7297 4322 7269 4323 7264
4318 7244 4315 7246 4311 7243
TIME...MOT...LOC 1859Z 290DEG 38KT 4331 7339
NASThe Albany radar (KENX), 46 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
4 thunderstorm wind. Local standard time, as filed.
Tree and wires downed along Park Ave.
Trees down onto wires in Chelsea.
Wires downed on Fishkill Road.
The NYS Mesonet site in Beacon recorded a wind gust of 55mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915754, 915757, 915758, 915764.